The Ramanujan Journal

, 26:133 | Cite as

A generalization of Clausen’s identity

  • Raimundas Vidunas


The paper gives an extension of Clausen’s identity to the square of any Gauss hypergeometric function. Accordingly, solutions of the related third-order linear differential equation are found in terms of certain bivariate series that can reduce to 3F2 series similar to those in Clausen’s identity. The general contiguous variation of Clausen’s identity is found as well. The related Chaundy’s identity is generalized without any restriction on the parameters of the Gauss hypergeometric function. The special case of dihedral Gauss hypergeometric functions is underscored.


Gauss hypergeometric function Bivariate hypergeometric series 

Mathematics Subject Classification (2000)

33C05 33C65 32A10 


  1. 1.
    Andrews, G.E., Askey, R., Roy, R.: Special Functions. Cambridge Univ. Press, Cambridge (1999) MATHGoogle Scholar
  2. 2.
    Bailey, W.N.: A reducible case of the fourth type of Appell’s hypergeometric functions of two variables. Q. J. Math. 4, 305–308 (1933) CrossRefGoogle Scholar
  3. 3.
    Chaundy, W.: On Clausen’s hypergeometric identity. Q. J. Math. 9, 265–274 (1958) MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Clausen, T.: Ueber die Fälle, wenn die Reihe von der Form \(y=1+\frac{\alpha}{1}\cdot\frac{\beta}{\gamma}x +\frac{\alpha\cdot\alpha+1}{1\cdot2}\cdot \frac{\beta\cdot\beta+1}{\gamma\cdot\gamma+1}x^{2}+\mbox{etc.}\) ein quadrat von der Form \(z=1+\frac{\alpha'}{1}\cdot\frac{\beta'}{\gamma'}\cdot \frac{\delta'}{\epsilon'}x+\frac{\alpha'\cdot\alpha'+1}{1\cdot2}\cdot\frac{\beta'\cdot\beta'+1}{\gamma'\cdot\gamma'+1}\cdot\frac{\delta'\cdot\delta'+1}{\epsilon'\cdot\epsilon'+1}x^{2}+\mbox{etc.}\) hat. J. Reine Angew. Math. 3, 89–91 (1828) CrossRefMATHGoogle Scholar
  5. 5.
    Lanfear, N., Suslov, S.: The time-dependent Schroedinger equation, Riccati equation and airy functions. Available at arXiv:0903.3608 (2009)
  6. 6.
    Vidunas, R.: Specialization of Appell’s functions to univariate hypergeometric functions. J. Math. Anal. Appl. 355, 145–163 (2009). Available at arXiv:0804.0655 MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Vidunas, R.: On singular univariate specializations of bivariate hypergeometric functions. J. Math. Anal. Appl. 365, 135–141 (2010). Available at arXiv:0906.1861 MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Vidunas, R.: Transformations and invariants for dihedral Gauss hypergeometric functions. Kyushu J. Math. 66(1) (2012, in press). Available at arXiv:1101.3688

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.OASTKobe UniversityKobeJapan

Personalised recommendations